Alert archive / Kansas / Wind Advisories in 2026
Wind Advisory 1, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Jan 15, 2026, 8:04 PM CST for 17 counties in Kansas. It took effect at Jan 16, 2026, 12:00 AM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2026, 8:04 PM CST (02:04 UTC)
- In effect from
- Jan 16, 2026, 12:00 AM CST
- Expired
- Jan 16, 2026, 6:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3342 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
862 WWUS73 KICT 160204 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 804 PM CST Thu Jan 15 2026 KSZ032-033-047-048-050-161615- /O.NEW.KICT.WI.Y.0001.260116T1500Z-260117T0000Z/ Russell-Lincoln-Barton-Ellsworth-Rice- Including the cities of Russell, Lyons, Ellsworth, Great Bend, Lincoln, Wilson, Sylvan Grove, and Sterling 804 PM CST Thu Jan 15 2026 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts 45 to 50 mph expected. * WHERE...Barton, Ellsworth, Lincoln, Rice, and Russell Counties. * WHEN...From 9 AM to 6 PM CST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Lawson
4 follow-up statements
578 WWUS73 KICT 160339 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 939 PM CST Thu Jan 15 2026 KSZ032-033-047-048-050-161745- /O.EXT.KICT.WI.Y.0001.260116T0600Z-260117T0000Z/ Russell-Lincoln-Barton-Ellsworth-Rice- Including the cities of Russell, Lyons, Ellsworth, Great Bend, Lincoln, Wilson, Sylvan Grove, and Sterling 939 PM CST Thu Jan 15 2026 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts 45 to 50 mph expected. * WHERE...Barton, Ellsworth, Lincoln, Rice, and Russell Counties. * WHEN...Until 6 PM CST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Lawson
465 WWUS73 KICT 160550 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1150 PM CST Thu Jan 15 2026 KSZ049-051>053-067>069-082-083-091>093-162000- /O.EXA.KICT.WI.Y.0001.260116T0600Z-260117T0000Z/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Kingman-Sedgwick- Harper-Sumner-Cowley- Including the cities of Salina, Wichita, Bel Aire, Cottonwood Falls, Attica, Peabody, Haysville, Winfield, Marion, Newton, Rose Hill, Derby, Valley Center, Harper, Kingman, Arkansas City, Park City, Hillsboro, McPherson, El Dorado, Augusta, Hutchinson, Strong City, Wellington, Andover, and Anthony 1150 PM CST Thu Jan 15 2026 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...Until 6 PM CST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ032-033-047-048-050-162000- /O.CON.KICT.WI.Y.0001.260116T0600Z-260117T0000Z/ Russell-Lincoln-Barton-Ellsworth-Rice- Including the cities of Lyons, Ellsworth, Wilson, Lincoln, Sterling, Sylvan Grove, Russell, and Great Bend 1150 PM CST Thu Jan 15 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Barton, Ellsworth, Lincoln, Rice, and Russell Counties. * WHEN...Until 6 PM CST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Jakub
914 WWUS73 KICT 161152 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 552 AM CST Fri Jan 16 2026 KSZ032-033-047>053-067>069-082-083-091>093-170000- /O.CON.KICT.WI.Y.0001.000000T0000Z-260117T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of Salina, Wichita, Bel Aire, Cottonwood Falls, Attica, Lyons, Peabody, Haysville, Winfield, Marion, Wilson, Newton, Sterling, Sylvan Grove, Rose Hill, Derby, Valley Center, Harper, Kingman, Arkansas City, Park City, Hillsboro, McPherson, El Dorado, Augusta, Hutchinson, Ellsworth, Strong City, Lincoln, Wellington, Andover, Anthony, Russell, and Great Bend 552 AM CST Fri Jan 16 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of Central and South Central Kansas. * WHEN...Winds will be to increase after 11 AM and remain strong through the afternoon hours. Advisory is in effect until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Jakub
911 WWUS73 KICT 162349 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 549 PM CST Fri Jan 16 2026 KSZ032-033-047>053-067>069-082-083-091>093-170100- /O.EXP.KICT.WI.Y.0001.000000T0000Z-260117T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of Hutchinson, Newton, Rose Hill, Derby, Peabody, Great Bend, Wichita, Winfield, McPherson, Kingman, Augusta, Bel Aire, Cottonwood Falls, Andover, Hillsboro, Arkansas City, Anthony, Ellsworth, El Dorado, Salina, Sylvan Grove, Lincoln, Lyons, Strong City, Haysville, Park City, Wilson, Harper, Russell, Attica, Wellington, Valley Center, Sterling, and Marion 549 PM CST Fri Jan 16 2026 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Winds have started to decrease early this evening, and therefore the advisory will be allowed to expire. $$ Lawson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 15, 5:54 PM CST, 2 hours 10 minutes earlier. Its key messages:
- Strong cold frontal passage tonight; gusty winds through the day Friday
- Very high fire danger Friday afternoon with dormant fuels, low humidity, and gusty winds
- Additional cold frontal passage Saturday morning, plunging wind chills near zero by Sunday morning
Area forecast discussion, Jan 15, 5:54 PM CST, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 554 PM CST Thu Jan 15 2026 .KEY MESSAGES... - Strong cold frontal passage tonight; gusty winds through the day Friday - Very high fire danger Friday afternoon with dormant fuels, low humidity, and gusty winds - Additional cold frontal passage Saturday morning, plunging wind chills near zero by Sunday morning && .DISCUSSION... Issued at 206 PM CST Thu Jan 15 2026 As of 130 PM Thursday afternoon, a deep midlevel trough remains across the eastern CONUS with northwest flow within its wake across the central US. Overall benign weather has been ongoing today with mostly sunny skies with shortwave ridging sliding through the mid-MO valley. A dryline was working into central KS from western KS with temperatures in the 50s and 60s to the west of the dryline; 40s to near 50 remain east of the dryline. Taking a peek further north, the next, in a series, of shortwave trough passages is currently progressing southeastward through southern Saskatchewan. The attendant surface cold front extends through the northern portions of ND. A pre-frontal trough extends from north-central ND through southwest KS. This pre-frontal trough is veering winds from the northwest but CAA remains muted for now. The aforementioned surface cold front will sweep across the forecast tonight with strong post-frontal winds up to 30-35 mph expected. A narrow zone of midlevel saturation and frontogenesis may prove sufficient for a few sprinkles and/or flurries overnight into Friday morning. Impacts are not expected at this point. Transitioning into the daytime hours of Friday, a strong post- frontal pressure gradient will remain in place across the state, especially central and western KS. As boundary layer mixing deepens (upwards of 700 mb) through the morning and afternoon, GFS/RAP/NAM/HRRR forecast soundings suggest mean winds will approach 40-50 mph with the strongest across central KS. Latest HREF probabilistic guidance suggests only a brief 30-40 percent chance for wind advisory level winds (45+ mph) across central KS Friday afternoon. This may be due in part to the potential for an intermittent stratocumulus field which could decrease mixing heights slightly. All of that to say, northwesterly wind gusts around 40 mph are likely with occasional gusts near 50 mph possible. Again, the strongest are expected across central KS. The strong CAA behind tonight's cold front will result in Friday afternoon temperatures in the low to mid 40s. Should the aforementioned stratocumulus become for prevalent, temperatures may remain in the 30s and the potential for additional sprinkles and flurries would be reintroduced. At this point, the deepest moisture will remain closely tied to the shortwave trough across far northeast KS into MO/IA and the potential for winter weather related impacts remains very low across the forecast area. Wind speeds will briefly relax Friday evening as an area of surface high pressure glances the area to the west. This period of lighter winds will be brief as the next cold front will sweep across the forecast area late Friday night into Saturday morning, ushering in another dose of Arctic air. Daytime highs on Saturday will struggle into 20s and 30s. Factoring in a stout northerly wind up to 35 mph will create wind chill values in the single digits and teens much of the day. The next transient area of surface high pressure will overspread the region Saturday night into Sunday morning, setting the stage for a chilly night. Sunday morning lows are forecast to approach 10 degrees. Factoring in a gentle southwesterly wind near 5-10 mph will create wind chill values near zero Sunday morning. Fortunately, this southerly wind will usher in warmer temperatures by Sunday afternoon with highs returning to the 40s and 50s. This warmup will be brief, however as the next shortwave trough will slide across the lower MO valley Sunday, shunting a cold front through the area. This front will send temperatures into the 20s and 30s for Monday afternoon. This progressive northwest midlevel flow looks to anchor through the middle of next week with additional perturbation traversing the central and northern Plains. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 538 PM CST Thu Jan 15 2026 Main aviation concern will be strong northwest winds on Friday. Cold front is expected to move through tonight, flipping winds around to the northwest at all sites. The main story will be strong winds on Friday. Current thinking is that they will really start to pick up in the 15-16z time frame, with gusts 35-40kts common at most sites. The higher end of this range will be for locations west of I-135, with 45kts not out of the question. We should see a mid level deck come through late tonight with high confidence in VFR levels. Some pockets of MVFR cigs may try and work-in from the northeast for the afternoon hours, but confidence is higher over northeast KS. && .FIRE WEATHER... Issued at 206 PM CST Thu Jan 15 2026 Widespread very fire danger is expected Friday afternoon. Deep boundary layer mixing up to 700 mb combined with a strong low-level wind profile will result in northwest wind gusts around 40 mph with gusts up to 50 mph possible, especially from late morning through mid-afternoon. Fortunately, this fire weather setup is all post- frontal and a drastic wind shift is not expected throughout the day Friday. A very dry airmass will overspread the area through the day Friday with dew points plunging through the teens and into the single digits. Latest HREF guidance suggest a >80 percent chance for dew points decreasing below 5 degrees Friday afternoon across central KS. Fortunately, latest short range guidance is advecting colder surface temperatures across the area, offsetting the reduced dew points and holding afternoon humidity values in the 20-30 percent range (the lowest values west of I-135). With sunset Friday evening, humidity will begin to recover with values approaching 40-50 percent by midnight and wind speeds decreasing to 15-20 mph, gusting up to 30 mph. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...BRF AVIATION...RBL FIRE WEATHER...BRF
Hazardous weather outlook, Jan 15, 3:06 PM CST, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 306 PM CST Thu Jan 15 2026 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 306 PM CST Thu Jan 15 2026 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong northwest winds are expected on Friday with gusts in the 40 to 50 mph range common. Gusty northwest winds will support very high grassland fire danger Friday afternoon. Wind chills around zero will be likely Sunday morning across most of Central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.